Any changes in urine color, or the presence of an abnormal urine color that cannot be linked to the consumption of a food or drug, should be reported to the doctor. This is particularly important if it happens for longer than a day or two, or if there are repeated episodes.
Some dyes used in candy may be excreted in the urine, and a wide variety of drugs can discolor the urine.
Cloudy, murky, or turbid (muddy) urine is characteristic of a urinary tract infection, which may also have an offensive smell. Murky urine may also be caused by the presence of bacteria, mucus, white blood cells or red blood cells, epithelial cells, fat, or phosphates.
Dark brown or clear urine is characteristic of a liver disorder such as acute viral hepatitis or cirrhosis.
Pink, red, or smoky brown urine can be a side effect of a medication or may be caused by the recent consumption of beets, blackberries or certain food colorings. It is also characteristic of a urinary tract disorder in which bleeding occurs such as cystitis, enlarged prostate, kidney cancer, bladder tumor, tuberculosis, bladder stones, kidney infection, Wilms' tumor (in children), or hypernephroma. Hemolytic anemia and porphyria can also cause urine to take on these colors. It may also occur after trauma to the kidneys or urinary tract.
Dark yellow or orange urine can be caused by recent use of laxatives or consumption of B complex vitamins or carotene. Orange urine is often caused by pyridium (used in the treatment of urinary tract infections), rifampin, and warfarin.
Green or blue urine is due to the effect of artificial color in food or drug. It may also result from medications including amitriptyline, indomethacin, and doxorubicin.